Thunderstorm Wind, Kingman
- When
- August 14, 4:45 PM CST
- Where
- Kingman County, 2.82 mi N of Zenda
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.490, -98.290
A trained spotter estimated 60 to 70 mph winds.
A quasi stationary boundary and a strong upper level disturbance helped lead to the development of severe thunderstorms across most of South Central Kansas during the evening hours of August 14th, 2010. Strong differential heating from an oppressively warm airmass lead to the development of multicell and even a few supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A quasi stationary boundary and a strong upper level disturbance helped lead to the development of severe thunderstorms across most of South Central Kansas during the evening hours of August 14th, 2010. Strong differential heating from an oppressively warm airmass lead to the development of multicell and even a few supercell thunderstorms. The severe thunderstorms led to numerous damaging wind events across Southern Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 14, 1:56 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 256 PM CDT SAT AUG 14 2010 .DISCUSSION... MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH TUESDAY. TONIGHT-MONDAY: A SURFACE FRONT IS BECOMING BETTER DEFINED ACROSS KANSAS THIS AFTERNOON...ESPECIALLY IN WESTERN KANSAS. WINDS HAVE BECOME EASTERLY ACROSS MUCH OF THE FORECAST AREA...WITH SOUTHERLY WINDS JUST SOUTH OF THE OKLAHOMA BORDER. STILL EXPECT SOME DIURNAL THUNDERSTORMS ACROSS SOUTHERN AND CENTRAL KANSAS BEFORE SUNSET...WITH PLENTY OF INSTABILITY AND SOME CONVERGENCE ESPECIALLY ALONG THE OKLAHOMA BORDER. WHILE DAMAGING WINDS WOULD BE THE GREATEST THREAT...THERE COULD BE SOME LARGE HAIL WITH SOME OF THE STRONGEST STORMS. WOULD EXPECT ANOTHER ROUND OF STORMS TO DEVELOP OVERNIGHT ACROSS THE HIGH PLAINS. IF THESE STORMS CAN GET ORGANIZED...THEY WOULD TRACK ACROSS THE FORECAST AREA LATE TONIGHT AND SUNDAY MORNING. OTHERWISE...GENERAL RAIN AND ISOLATED THUNDERSTORMS COULD LINGER ACROSS THE AREA ON SUNDAY. UNSETTLED CONDITIONS CONTINUE THROUGH MONDAY...WITH ANOTHER SHORTWAVE TROUGH MOVING INTO THE PLAINS. TEMPERATURES ARE GOING TO COOL DOWN QUITE A BIT ACROSS THE FORECAST AREA ON SUNDAY AND INTO NEXT WEEK. HIGHS IN THE MIDDLE TO UPPER 80S WILL BE COMMON...WHICH IS ABOUT 5 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. THEREFORE...EXPECT TO LET THE REMAINING EXCESSIVE HEAT WARNING EXPIRE ON TIME THIS EVENING. SCHRECK MONDAY NIGHT-TUESDAY: AS A BROAD UPPER LEVEL TROUGH SITS OVER THE GREAT LAKES...A SHORT WAVE DISTURBANCE WILL APPROACH THE CENTRAL PLAINS. BOTH THE ECMWF AND GFS SOLUTIONS ARE IN GOOD AGREEMENT ON THE TIMING AND PLACEMENT OF THIS DISTURBANCE...WHICH INCREASES CONFIDENCE IN CHANCES OF PRECIPITATION OVERNIGHT MONDAY AND INTO TUESDAY. UPSLOPE FLOW AND PLENTIFUL MOISTURE TRANSPORT WILL ALSO AID IN CONVECTIVE DEVELOPMENT INTO A POSSIBLE MCS OVERNIGHT. HAVE GONE AHEAD AND INCREASED POPS DURING THIS TIME PERIOD. DUE TO THE CLOUD COVER AND CHANCE FOR RAIN DURING THE DAY TUESDAY HAVE KEPT TEMPS BELOW NORMAL IN THE UPPER 80S. WEDNESDAY-SATURDAY: ZONAL FLOW TRIES TO RETURN...MAKING ANY SHORTWAVE IN THE MAIN FLOW A THREAT FOR PRECIPITATION CHANCES. THE LATEST 12Z GFS AND 00Z ECMWF HAVE SIMILAR SOLUTIONS IN REGARDS TO TIMING OF THESE WEAK DISTURBANCES. LEE TROUGHING DEVELOPS WEDNESDAY...WITH THE SLOW MOVEMENT OF A SURFACE FRONT OVER KANSAS THURSDAY AND FRIDAY. THE SURFACE FRONT WILL BE PUSHING THROUGH EASTERN KANSAS BY FRIDAY MORNING...AND OUT OF KANSAS BY FRIDAY EVENING. TEMPERATURES WILL RETURN FROM SLIGHTLY BELOW NORMAL TO NEAR NORMAL...WITH HIGHS IN THE LOWER 90S. PRECIPITATION CHANCES WILL FOLLOW THIS FRONT. HAVE INTRODUCED SLIGHT CHANCES INTO THURSDAY NIGHT...BUT WITH THESE SOLUTIONS CONFIDENCE IS HIGHEST THAT PRECIPITATION WOULD AFFECT THE AREA FRIDAY-FRIDAY NIGHT. BY THE WEEKEND...UPPER LEVEL HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS AS AN UPPER LEVEL TROUGH DIGS INTO THE WESTERN CONUS. THIS WILL BE THE CHANCE FOR ABOVE NORMAL TEMPERATURES TO RETURN TO THE AREA. BILLINGS && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU EXPECT MAINLY VFR CONDITIONS TO PREVAIL THRU THE FORECAST VALID PERIOD...THOUGH BRIEF PERIODS OF MVFR/IFR CONDITIONS WILL OCCUR IN ANY CONVECTION THROUGH TONIGHT INTO SUNDAY MORNING. SURFACE BOUNDARY WAS QUASI-STATIONARY AT MIDDAY ACROSS SOUTH CENTRAL INTO EAST CENTRAL KANSAS. ISOLATED CONVECTION WILL REMAIN POSSIBLE NORTH OF THE FRONT THROUGH THE AFTERNOON...WITH SCATTERED STORMS EXPECTED ALONG THE FRONT BY LATE AFTERNOON/EARLY EVENING. FOR NOW THOUGH WILL RELEGATE MENTION TO VCTS IN TAFS. BETTER CHANCES FOR A COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS WESTERN KANSAS BY EARLY THIS EVENING...WITH THE POTENTIAL FOR IT TO TRACK EAST-SOUTHEAST ACROSS MUCH OF THE FORECAST AREA TONIGHT. A TEMPO GROUP MAY BE NEEDED WITH THE 00Z TAF FORECAST ISSUANCE FOR SOME LOCALES IF CONFIDENCE INCREASES ON THIS POSSIBILITY. AN AREA OF MVFR CIGS AND VSBYS IS ALSO EXPECTED AROUND DAWN ACROSS CENTRAL KANSAS BEHIND THE FRONT...WITH HIGHEST CONFIDENCE AT KRSL AND KHUT. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 88 66 88 / 50 50 30 20 HUTCHINSON 69 86 65 87 / 50 50 30 20 NEWTON 69 86 65 87 / 50 50 20 20 ELDORADO 70 88 66 87 / 50 50 30 20 WINFIELD-KWLD 73 91 68 88 / 50 40 40 20 RUSSELL 65 84 62 86 / 50 50 20 20 GREAT BEND 66 84 62 86 / 50 50 20 20 SALINA 67 84 63 88 / 40 50 20 20 MCPHERSON 68 85 64 87 / 50 50 20 20 COFFEYVILLE 74 92 69 89 / 50 30 40 20 CHANUTE 73 89 67 88 / 40 40 20 20 IOLA 72 88 66 88 / 40 40 20 20 PARSONS-KPPF 74 90 68 88 / 40 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ069>072-082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 412 PM CDT SAT AUG 14 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 412 PM CDT SAT AUG 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE FOR ONE MORE DAY... INTO THE AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR FURTHER DETAILS. STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED LATE THIS AFTERNOON THROUGH TONIGHT...AS A COLD FRONT STRENGTHENS AND MOVES SOUTHEAST ACROSS THE AREA. THE MAIN RISKS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE A THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORM CHANCES WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING HOURS FROM SUNDAY THROUGH TUESDAY AND IN CENTRAL KANSAS AGAIN THURSDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ACROSS THE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 516 PM CDT SAT AUG 14 2010 KSZ082-142245- KINGMAN- 516 PM CDT SAT AUG 14 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN COUNTY... AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM IN PRATT COUNTY. THE STORM WS MOVING EAST AT AT 20 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN WESTERN KINGMAN COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. HAYES
The Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
13 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated 60 to 70 mph winds.
A trained spotter reported the wind gust.
A trained spotter estimates winds over 60 mph.
A trained spotter estimated the winds to be 65 to 70 mph.
Law enforcement estimated the wind gust.
Law enforcement reported several power lines were down, along with some small trees knocked over.
The emergency manager reported the wind gust.
A trained spotter estimated 50 to 60 mph winds on the county line with some minor sign damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257462, 257463, 257705, 257706, 257708, 257707, 257709, 257710, 257711, 257712, 257713, 257714, 257715.